Authors: Emily Brown, Future Science Group
Data recently published in Cancer Research indicates that woman who have recently used birth control pills containing high-dose estrogen, among other formulations, had an increased risk of breast cancer.
“Our results suggest that use of contemporary oral contraceptives [birth control pills]in the past year is associated with an increased breast cancer risk relative to never or former oral contraceptive use, and that this risk may vary by oral contraceptive formulation,” reported Elisabeth F Beaber, a staff scientist in the Public Health Sciences Division of Fred Hutchinson Cancer Research Center (WA, USA), an author of the study.
The investigators carried out a nested case-control study involving 1102 women with breast cancer and 21,952 controls. Individuals with breast cancer were diagnosed with the disease from 1990 and 2009, and all participants were at Group Health Cooperative in the Seattle-Puget Sound area.
Analysis revealed that recent use of oral contraceptives raised the risk of breast cancer by 50% when compared with those who had never used or formerly used them. Specifically, high-dose estrogen pills increased breast cancer risk 2.7-fold while those with moderate doses of estrogen increased the risk 1.6-fold.
Additionally, contraceptives containing ethynodiol diacetate raised the risk 2.6-fold and triphasic combination pills with an average of 0.75 milligrams of norethindrone increased the risk 3.1-fold. Oral contraceptive pills containing low doses of estrogen were not found to increase breast cancer risk.
In order to avoid bias in their results, the team utilized electronic pharmacy records to collect detailed information on oral contraceptive use including drug name, dosage and duration of medication.
“Our results require confirmation and should be interpreted cautiously,” added Beaber. “Breast cancer is rare among young women and there are numerous established health benefits associated with oral contraceptive use that must be considered. In addition, prior studies suggest that the increased risk associated with recent oral contraceptive use declines after stopping oral contraceptives.”